Illinois, 2013Heavy Snow and Winter Weather in Illinois, March 24 to 25, 2013
March 24 to 25, 2013 · NWS ILX · 25 events in 25 counties and zones
A deepening area of low pressure tracking from the lower Mississippi River Valley northeastward into the Ohio River Valley brought heavy snow to central Illinois from the morning of March 24th into the pre-dawn hours of March 25th. with the heaviest snow of 10 to 18 inches focused along the I-72 corridor from Jacksonville and Springfield northeastward to Champaign and Danville.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deepening area of low pressure tracking from the lower Mississippi River Valley northeastward into the Ohio River Valley brought heavy snow to central Illinois from the morning of March 24th into the pre-dawn hours of March 25th. The entire region picked up in excess of 4 inches...with the heaviest snow of 10 to 18 inches focused along the I-72 corridor from Jacksonville and Springfield northeastward to Champaign and Danville. Springfield set a new 24-hour snowfall accumulation record on March 24th with 17 inches. Their storm total for the entire event was 18.5 inches. Due to the extremely heavy snow, travel became nearly impossible across central Illinois...with some area roadways closed. Numerous traffic accidents were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 23, 10:48 PM CST, 3 hours 12 minutes earlier.
Area forecast discussion, Mar 23, 10:48 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1148 PM CDT SAT MAR 23 2013
.DISCUSSION...
ISSUED 907 PM CDT SAT MAR 23 2013
WHILE THINGS WILL BE MOSTLY QUIET FOR THE NEXT SEVERAL HOURS
ACROSS CENTRAL AND SOUTHEAST ILLINOIS...A SIGNIFICANT EARLY SPRING
STORM IS STILL ON TRACK TO IMPACT THE AREA STARTING LATE TONIGHT
AND THROUGHOUT SUNDAY.
IT IS APPARENT THROUGH SURFACE OBS/SATELLITE LOOPS/00Z KILX
SOUNDING THAT THE LOCAL AIRMASS IS STILL PRETTY DRY AND WILL NEED
TO UNDERGO QUITE A BIT OF MOISTENING FOR SIGNIFICANT PRECIPITATION
TO OCCUR. A DRY NORTHEASTERLY FLOW FROM 800 MB TO THE SURFACE
SHOULD ALSO HELP TO LIMIT THE PRECIPITATION THREAT FOR A TIME. IN
ADDITION...THE UPPER LOW DRIVING THE STORM HAS ONLY RECENTLY
STOPPED DIGGING ACROSS THE SOUTHERN PLAINS...PER WATER VAPOR
LOOPS...AND IT WILL STILL TAKE SOME TIME TO GET HERE.
THE BULK OF THE FORECAST MODELS SUGGEST INCREASING WAA/ISENTROPIC
LIFT THROUGH THE NIGHT WILL HELP TO PROVIDE TOP DOWN MOISTENING...
ALLOWING MOST AREAS TO SEE LIGHT PRECIPITATION BY DAYBREAK SUNDAY.
HOWEVER...THE LATEST RUNS OF THE SHORT RANGE/HIGH RESOLUTION HRRR
AND RAP MODELS SUGGEST MUCH OF THE PRECIPITATION FALLING THROUGH
THE NIGHT WILL SIMPLY MOISTEN THE DRY AIR AND PRODUCE FAIRLY
MINIMAL PRECIPITATION AT THE SURFACE. THE HEAVIER SNOWFALL IS
STILL NOT EXPECTED TO ARRIVE UNTIL VERY LATE SUNDAY MORNING AND
THROUGH THE AFTERNOON.
THE LOW LEVEL THERMAL PROFILE IN THE 00Z KILX AND FORECAST
SOUNDINGS SUGGEST ENOUGH LOW LEVEL WARM AIR IN PLACE FOR THE
PRECIP TO START AS RAIN IN MANY AREAS. THE EVAPORATIVE COOLING DUE
TO THE DRY AIR/CONTINUED DRY LOW LEVEL FLOW SHOULD QUICKLY CHANGE
THE PRECIP OVER TO SNOW.
MOST OF FORECAST IS IN PRETTY GOOD SHAPE. HOWEVER...PLAN TO BACK
OFF ON POPS/PCPN AMOUNT A BIT TONIGHT BASED ON THE FACTORS
MENTIONED ABOVE. WILL NOT MAKE ANY HEADLINE ADJUSTMENTS AT THIS
TIME.
BAK
&&
.AVIATION...
ISSUED 1148 PM CDT SAT MAR 23 2013
PRECIPITATION BEGINNING TO BREAK OUT ACROSS CENTRAL ILLINOIS...
AND THIS TREND SHOULD SEE CONDITIONS DEGRADING TO IFR
OVERNIGHT/EARLY SUNDAY AS A STRONG STORM SYSTEM SPREADS SNOW INTO
THE REGION FROM THE SOUTHWEST. THERE WILL BE TWO HEAVIER WAVES OF
SNOWFALL...THE FIRST SHOULD OCCUR A FEW HOURS EITHER SIDE OF
SUNRISE SUNDAY...WITH THE SECOND OCCURRING SUNDAY AFTERNOON. WHILE
THERE MAY BE A BREAK LATER SUNDAY MORNING WHERE CONDITIONS BRIEFLY
IMPROVE ABOVE IFR...BUT CONFIDENCE IN THE DETAILS IS NOT HIGH.
NORTHEAST WINDS WILL PREVAIL THROUGH THE PERIOD AS THE TERMINALS
LIE TO THE NORTH/WEST OF THE MAIN STORM TRACK. EXPECT WINDS TO
BECOME QUITE GUSTY AT TIMES DURING THE DAY SUNDAY WHICH IS LIKELY
TO COINCIDE WITH THE HEAVIEST SNOWFALL AND RESULT IN THE LOWEST
VISIBILITIES.
BAK
&&
.PREV DISCUSSION...
ISSUED 255 PM CDT SAT MAR 23 2013
SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
THREAT FOR HEAVY WET SNOW OVER PORTIONS OF CENTRAL...EAST CENTRAL
AND SOUTHEAST ILLINOIS CONTINUES FOR SUNDAY THROUGH SUNDAY NIGHT.
MAJOR SPRING SNOW EVENT STARTING TO TAKE SHAPE OVER THE SOUTHERN
ROCKIES THIS AFTERNOON WITH PRECIP ALREADY BLOSSOMING WEST OF THE
MISSOURI RIVER IN THE MID LEVEL WARM ADVECTION/ISENTROPIC LIFT
REGION. AS THE AREA OF ENHANCED LIFT SHIFTS ENE INTO THE MIDWEST
LATER THIS EVENING...WE SHOULD SEE SOME RAIN AND SNOW DEVELOP TO
THE WEST OF THE MISSISSIPPI RIVER AND SPREAD EAST INTO WEST CENTRAL
ILLINOIS LATER THIS EVENING AND THEN SLOWLY TO THE EAST BY SUNDAY
MORNING. NAM-WRF CONTINUING TO DEPICT TWO SIGNIFICANT AREAS OF
LIFT WITH THIS STORM. THE INITIAL BAND OF LIFT/ISENT ASCENT PUSHES
ACRS THE AREA IN THE 06Z-15Z TIME FRAME...WITH A LULL IN THE MORE
INTENSE SNOWFALL AND THEN PICK UP AGAIN WITH THE SECOND AND MORE
CONCENTRATED AREA OF FORCING ASSOCIATED WITH THE CLOSED 500 MB LOW.
CROSS SECTIONS THROUGH THE HEART OF OUR CWA SHOWING THESE TWO DISTINCT
AREAS OF LIFT WELL WITH BOTH ASSOCIATED WITH DEEP MOISTURE AND
CONCENTRATED OMEGA IN THE FAVORED DENDRITIC ZONE. AS THE DEFORMATION
ZONE TRACKS ACRS THE REGION TOMORROW AFTERNOON AND EVENING ASSOCIATED
WITH THE MORE POTENT FORCING...THERE ARE A FEW AREAS OF NEGATIVE
EPV SHOWING UP ON THE CROSS SECTIONS JUST NORTH OF STL ENE TO JUST
SOUTH OF ROUTE 36 OVER CENTRAL IL. FORECAST SOUNDINGS ALSO SHOWING
A SMALL AREA OF MOST UNSTABLE CAPES IN THAT CORRIDOR AS WELL SUGGESTING
A CONTINUING THREAT FOR ISOLATED CONVECTION ASSOCIATED WITH THE HEAVIER
BURSTS OF SNOW. TROWAL SIGNATURE SHOWING UP ON THE 305K PRESSURE SURFACE
AS WELL SUNDAY EVENING WHICH WILL PROLONG THE SNOW EVENT ACROSS THE
EAST WITH ADDITIONAL ACCUMULATIONS POSSIBLE. NOT MUCH OF A THREAT FOR
BLOWING SNOW SUNDAY WITH SFC TEMPS AT OR ABOVE FREEZING...BUT THAT MAY
BE A DIFFERENT STORY SUNDAY NIGHT AS GUSTY NORTH TO NORTHWEST WINDS
AND COLDER TEMPERATURES BRING ABOUT AT LEAST A THREAT FOR SOME BLOWING
SNOW...ESP ACROSS THE NORTH AND EASTERN COUNTIES.
AS A RESULT...HAVE UPGRADED THE WATCH TO A WARNING FOR ALL AREAS EXCPT
ALONG AND NW OF THE ILLINOIS RIVER. HAD INITIALLY THOUGHT OF GOING
WITH AN ADVISORY FOR OUR SOUTHEAST COUNTIES...BUT BASED ON THE TRACK
OF THE CLOSED 850 AND 500 MB LOWS ON THE NAM-WRF AND SREF...THOUGHT
THE THREAT FOR ISOLD THUNDER SNOW...JUST NORTH OF THE RAIN-SNOW LINE...
WOULD BE ENHANCED. SO BUMPED UP THE SNOW NUMBERS IN SE IL WITH AMOUNTS
IN THE 5 TO 7 INCH RANGE. CARRIED THE WARNING INTO MONDAY MORNING ACRS
EAST CENTRAL IL BASED ON THE SLOWER TREND SHOWING UP ON MODELS THE PAST
FEW RUNS.
CYCLONIC FLOW IN THE WAKE OF THE DEPARTING STORM ON MONDAY AND MONDAY
NIGHT WILL YIELD SCATTERED SNOW SHOWERS OR FLURRIES ALONG WITH A
CONTINUATION OF THE UNSEASONABLY COLD TEMPERATURES FOR THE THIRD WEEK
OF MARCH.
LONG TERM...TUESDAY THROUGH SATURDAY...
THE CHILLY WEATHER WILL CONTINUE INTO TUESDAY AS THE UPPER LOW
SHIFTS TO THE EAST COAST...WITH 850 MB TEMPS LINGERING AROUND -10C.
HOWEVER...THE SECOND HALF OF THE WEEK WILL FEATURE SOME GRADUALLY
MODERATING AIR AS RIDGING SLOWLY BUILDS OVER THE WESTERN HALF OF THE
NATION. HIGHS CLOSER TO NORMAL FOR THIS TIME OF YEAR... I.E. 50S...
EXPECTED BY FRIDAY AND SATURDAY.
AFTER A SURFACE HIGH PRESSURE RIDGE SLOWLY MOVES THROUGH THE MIDWEST
WEDNESDAY AND WEDNESDAY NIGHT...NEXT FOCUS REMAINS WITH A SHORTWAVE
PASSING THROUGH LATE WEEK. LATEST ECMWF IS QUITE BULLISH WITH THE
PRECIP FRIDAY AND FRIDAY NIGHT...WHEREAS THE GFS IS ABOUT 12-18
HOURS FASTER WITH THIS. HAVE CONCENTRATED THE PRECIP CHANCES IN THE
GRIDS IN THE FRIDAY NIGHT TIME FRAME...ALTHOUGH CONFIDENCE IS NOT
ESPECIALLY HIGH AT THE MOMENT.
SHORT TERM...SMITH
LONG TERM....GEELHART
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 1 AM CDT MONDAY FOR ILZ037-040>042-
047>054-061-066-071.
WINTER STORM WARNING FROM 4 AM SUNDAY TO 7 AM CDT MONDAY FOR
ILZ038-043>046-055>057-062-063-067-068-072-073.
WINTER WEATHER ADVISORY UNTIL 1 AM CDT MONDAY FOR ILZ027>029-036.
WINTER WEATHER ADVISORY FROM 4 AM SUNDAY TO 7 AM CDT MONDAY FOR
ILZ030-031.
&&
Hazardous weather outlook, Mar 23, 2:15 PM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CDT SAT MAR 23 2013
ILZ027>029-036-241100-
FULTON-KNOX-PEORIA-STARK-
315 PM CDT SAT MAR 23 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM SUNDAY TO 1 AM CDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...MAINLY NORTHWEST OF THE ILLINOIS RIVER.
.DAY ONE...TONIGHT
SNOW WILL BEGIN SPREADING ACROSS THE AREA AROUND MIDNIGHT.
ACCUMULATIONS BY SUNRISE ARE EXPECTED TO AVERAGE AROUND AN
INCH...WITH HIGHER TOTALS SOUTHWEST OF PEORIA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL CONTINUE MUCH OF SUNDAY AND SUNDAY NIGHT...BEFORE
DIMINISHING MONDAY MORNING. THE SNOW WILL BE HEAVY AT TIMES...
PRIMARILY DURING THE AFTERNOON. TOTAL ACCUMULATIONS OF 4 TO 6
INCHES ARE LIKELY...WITH THE HEAVIEST TOTALS FROM ABOUT HAVANA
SOUTHWARD. ROADS DURING THE DAY ARE LIKELY TO BE SNOW COVERED OR
SLUSHY...BUT TEMPERATURES FALLING BELOW FREEZING SUNDAY EVENING
WILL CAUSE THE SLUSH TO FREEZE...PRODUCING ICY CONDITIONS AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...REPORTS OF SNOW
ACCUMULATION WOULD BE GREATLY APPRECIATED.
ILZ030-031-241100-
MARSHALL-WOODFORD-
315 PM CDT SAT MAR 23 2013
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 AM SUNDAY TO 7 AM CDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
SNOW WILL BEGIN SPREADING ACROSS THE AREA AFTER MIDNIGHT.
ACCUMULATIONS BY SUNRISE ARE EXPECTED TO AVERAGE AROUND A HALF
INCH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL CONTINUE MUCH OF SUNDAY AND SUNDAY NIGHT...BEFORE
DIMINISHING MONDAY MORNING. THE SNOW WILL BE HEAVY AT TIMES...
PRIMARILY DURING THE AFTERNOON. TOTAL ACCUMULATIONS OF 4 TO 6
INCHES ARE LIKELY. ROADS DURING THE DAY ARE LIKELY TO BE SNOW
COVERED OR SLUSHY...BUT TEMPERATURES FALLING BELOW FREEZING
SUNDAY EVENING WILL CAUSE THE SLUSH TO FREEZE...PRODUCING ICY
CONDITIONS AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...REPORTS OF SNOW
ACCUMULATION WOULD BE GREATLY APPRECIATED.
ILZ037-040>042-047-048-241100-
CASS-LOGAN-MASON-MENARD-SCHUYLER-TAZEWELL-
315 PM CDT SAT MAR 23 2013
...WINTER STORM WARNING IN EFFECT FROM 1 AM SUNDAY TO 1 AM CDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
SNOW WILL BEGIN SPREADING ACROSS THE AREA AROUND MIDNIGHT.
ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED BY SUNRISE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL CONTINUE MUCH OF SUNDAY AND SUNDAY NIGHT...BEFORE
DIMINISHING MONDAY MORNING. THE SNOW WILL BE HEAVY AT TIMES...
PRIMARILY DURING THE AFTERNOON. TOTAL ACCUMULATIONS OF 6 TO 8 INCHES
ARE LIKELY...WITH THE HEAVIEST TOTALS TOWARD THE I-72 CORRIDOR.
ROADS DURING THE DAY ARE LIKELY TO BE SNOW COVERED OR SLUSHY...
BUT TEMPERATURES FALLING BELOW FREEZING SUNDAY EVENING WILL
CAUSE THE SLUSH TO FREEZE...PRODUCING ICY CONDITIONS AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...REPORTS OF SNOW
ACCUMULATION WOULD BE GREATLY APPRECIATED.
ILZ049>054-061-066-071-241100-
CHRISTIAN-CLAY-EFFINGHAM-MACON-MORGAN-MOULTRIE-SANGAMON-SCOTT-
SHELBY-
315 PM CDT SAT MAR 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
SNOW WILL BEGIN SPREADING ACROSS THE AREA AROUND MIDNIGHT.
ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED BY SUNRISE...WITH THE
HIGHER TOTALS WEST OF SPRINGFIELD.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL CONTINUE MUCH OF SUNDAY AND SUNDAY NIGHT...BEFORE
DIMINISHING MONDAY MORNING. THE SNOW WILL BE HEAVY AT TIMES...
PRIMARILY DURING THE AFTERNOON. TOTAL ACCUMULATIONS OF 6 TO 9 INCHES
ARE LIKELY. ROADS DURING THE DAY ARE LIKELY TO BE SNOW COVERED
OR SLUSHY...BUT TEMPERATURES FALLING BELOW FREEZING SUNDAY
EVENING WILL CAUSE THE SLUSH TO FREEZE...PRODUCING ICY CONDITIONS
AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...REPORTS OF SNOW
ACCUMULATION WOULD BE GREATLY APPRECIATED.
ILZ038-043>046-055>057-241100-
CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-MCLEAN-PIATT-VERMILION-
315 PM CDT SAT MAR 23 2013
...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO 7 AM CDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
SNOW WILL BEGIN SPREADING ACROSS THE AREA AFTER MIDNIGHT.
ACCUMULATIONS OF AROUND A HALF INCH ARE EXPECTED BY SUNRISE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL CONTINUE MUCH OF SUNDAY AND SUNDAY NIGHT...BEFORE
DIMINISHING MONDAY MORNING. THE SNOW WILL BE HEAVY AT TIMES...
PRIMARILY DURING THE AFTERNOON. TOTAL ACCUMULATIONS OF 6 TO 9 INCHES
ARE LIKELY...WITH THE HEAVIEST TOTALS FROM DECATUR TO DANVILLE
SOUTHWARD. ROADS DURING THE DAY ARE LIKELY TO BE SNOW COVERED OR
SLUSHY...BUT TEMPERATURES FALLING BELOW FREEZING SUNDAY EVENING
WILL CAUSE THE SLUSH TO FREEZE...PRODUCING ICY CONDITIONS AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...REPORTS OF SNOW
ACCUMULATION WOULD BE GREATLY APPRECIATED.
ILZ062-063-067-068-072-073-241100-
CLARK-CRAWFORD-CUMBERLAND-JASPER-LAWRENCE-RICHLAND-
315 PM CDT SAT MAR 23 2013
...WINTER STORM WARNING IN EFFECT FROM 4 AM SUNDAY TO 7 AM CDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
RAIN WILL BEGIN MOVING INTO THE AREA LATE THIS EVENING...THEN MIX
WITH OR CHANGE OVER TO SNOW. SNOW ACCUMULATIONS UP TO A HALF INCH
ARE POSSIBLE BY SUNRISE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL CONTINUE MUCH OF SUNDAY AND SUNDAY NIGHT...BEFORE
DIMINISHING MONDAY MORNING. TOTAL ACCUMULATIONS OF 5 TO 7 INCHES
ARE LIKELY...WITH TOTALS APPROACHING 8 INCHES ALONG THE I-70
CORRIDOR. ROADS DURING THE DAY ARE LIKELY TO BE SNOW COVERED OR
SLUSHY...BUT TEMPERATURES FALLING BELOW FREEZING SUNDAY EVENING
WILL CAUSE THE SLUSH TO FREEZE...PRODUCING ICY CONDITIONS AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED. HOWEVER...REPORTS OF SNOW
ACCUMULATION WOULD BE GREATLY APPRECIATED.
GEELHART
Heavy Snow, Logan
- When
- March 24, 2:00 AM CST to 10:30 PM CST
- Where
- Logan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.125, -89.367 (the zone’s center; the record gives no point)
Weather observers reported 10 to 15 inches of snow across Logan County, including 11 inches in New Holland, 13.4 inches in Elkhart, and 14.9 inches 1 mile northwest of Lincoln. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Menard
- When
- March 24, 2:00 AM CST to 10:30 PM CST
- Where
- Menard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.027, -89.802 (the zone’s center; the record gives no point)
Weather observers reported 11 to 16 inches of snow across Menard County, including 11.9 inches 1 mile north of Petersburg, 14.8 inches in Petersburg, and 15.6 inches 3 miles southeast of Greenview. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Sangamon
- When
- March 24, 2:00 AM CST to 10:30 PM CST
- Where
- Sangamon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.758, -89.659 (the zone’s center; the record gives no point)
Weather observers reported 12 to 18 inches of snow across Sangamon County, including 13.5 inches 2 miles east of Chatham, 15.5 inches in Riverton, 17.1 inches in Sherman, and 18.5 inches in Springfield. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Cass
- When
- March 24, 3:00 AM CST to 10:00 PM CST
- Where
- Cass forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.974, -90.247 (the zone’s center; the record gives no point)
Weather observers reported 11 to 15 inches of snow across Cass County, including 11 inches in Beardstown and 15.3 inches 8 miles west of Petersburg. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Cumberland
- When
- March 24, 3:00 AM CST to March 25, 1:00 AM CST
- Where
- Cumberland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.273, -88.240 (the zone’s center; the record gives no point)
Weather observers reported 6 to 10 inches of snow across Cumberland County, including 9.9 inches 2 miles northeast of Neoga. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, De Witt
- When
- March 24, 3:00 AM CST to March 25, 12:00 AM CST
- Where
- De Witt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.175, -88.904 (the zone’s center; the record gives no point)
Weather observers reported 8 to 12 inches of snow across DeWitt County, including 8 inches in Clinton and 11.5 inches in Farmer City. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Effingham
- When
- March 24, 3:00 AM CST to 10:30 PM CST
- Where
- Effingham forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.060, -88.590 (the zone’s center; the record gives no point)
Weather observers reported 6 to 10 inches of snow across Effingham County, including 6 inches in Watson and 8.8 inches in Effingham. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Mason
- When
- March 24, 3:00 AM CST to 10:30 PM CST
- Where
- Mason forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
Weather observers reported 5 to 10 inches of snow across Mason County, including 9.5 inches in Havana. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Morgan
- When
- March 24, 3:00 AM CST to 10:00 PM CST
- Where
- Morgan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.716, -90.201 (the zone’s center; the record gives no point)
Weather observers reported 9 to 13 inches of snow across Morgan County, including 9 inches 2 miles east of Jacksonville. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Schuyler
- When
- March 24, 3:00 AM CST to 9:30 PM CST
- Where
- Schuyler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.158, -90.615 (the zone’s center; the record gives no point)
Weather observers reported 5 to 7 inches of snow across Schuyler County. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Scott
- When
- March 24, 3:00 AM CST to 10:00 PM CST
- Where
- Scott forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.644, -90.475 (the zone’s center; the record gives no point)
Weather observers reported 12 to 14 inches of snow across Scott County, including 13 inches in Winchester. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Winter Weather, Crawford
- When
- March 24, 3:00 AM CST to March 25, 1:00 AM CST
- Where
- Crawford forecast zone
- Injuries
- 0 direct, 2 indirect
- Reported by
- Emergency Manager
- Coordinates
- 39.003, -87.760 (the zone’s center; the record gives no point)
Three to four inches of snow fell across Crawford County on March 24th, producing treacherous driving conditions. As a result of the slick roads, numerous traffic accidents were reported, including one mishap that injured two people.
Heavy Snow, Christian
- When
- March 24, 4:00 AM CST to 10:30 PM CST
- Where
- Christian forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.546, -89.277 (the zone’s center; the record gives no point)
Weather observers reported 15 to 18 inches of snow across Christian County, including 16 inches in Pana and 17.7 inches near Taylorville. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Coles
- When
- March 24, 4:00 AM CST to March 25, 1:00 AM CST
- Where
- Coles forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
Weather observers reported 9 to 12 inches of snow across Coles County, including 10.5 inches in Charleston. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Fulton
- When
- March 24, 4:00 AM CST to 9:30 PM CST
- Where
- Fulton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.473, -90.207 (the zone’s center; the record gives no point)
Weather observers reported 6 to 8 inches of snow across Fulton County, including 6.1 inches in Canton, 7 inches in Astoria, and 7.5 inches in St. David. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, McLean
- When
- March 24, 4:00 AM CST to March 25, 12:00 AM CST
- Where
- McLean forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.491, -88.847 (the zone’s center; the record gives no point)
Weather observers reported 5 to 10 inches of snow across McLean County, including 5.5 inches in Lexington, 8.7 inches in Bloomington, and 9.5 inches 2 miles east of Bloomington. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Tazewell
- When
- March 24, 4:00 AM CST to 10:30 PM CST
- Where
- Tazewell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.508, -89.513 (the zone’s center; the record gives no point)
Weather observers reported 6 to 10 inches of snow across Tazewell County, including 6.5 inches in Morton and 9.3 inches in Pekin. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Macon
- When
- March 24, 5:00 AM CST to 10:30 PM CST
- Where
- Macon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.860, -88.962 (the zone’s center; the record gives no point)
Weather observers reported 10 to 13 inches of snow across Macon County, including 12 inches 2 miles east of Decatur and 12.5 inches in Mt. Zion. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Shelby
- When
- March 24, 5:00 AM CST to 10:30 PM CST
- Where
- Shelby forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.391, -88.805 (the zone’s center; the record gives no point)
Weather observers reported 9 to 12 inches of snow across Shelby County, including 9 inches in Windsor and 11 inches 4 miles northwest of Mode. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Moultrie
- When
- March 24, 5:30 AM CST to 10:30 PM CST
- Where
- Moultrie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.642, -88.619 (the zone’s center; the record gives no point)
Weather observers reported 8 to 12 inches of snow across Moultrie County, including 8 inches 1 mile west of Arthur and 10 inches 3 miles south of Sullivan. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Douglas
- When
- March 24, 10:00 AM CST to March 25, 12:30 AM CST
- Where
- Douglas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.770, -88.217 (the zone’s center; the record gives no point)
Weather observers reported 8 to 13 inches of snow across Douglas County, including 8 inches in Arthur and 13 inches in Tuscola. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Edgar
- When
- March 24, 10:00 AM CST to March 25, 3:00 AM CST
- Where
- Edgar forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.679, -87.746 (the zone’s center; the record gives no point)
Weather observers reported 7 to 11 inches of snow across Edgar County, including 11.2 inches in Brocton. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Champaign
- When
- March 24, 1:00 PM CST to March 25, 12:00 AM CST
- Where
- Champaign forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.140, -88.199 (the zone’s center; the record gives no point)
Weather observers reported 9 to 13 inches of snow across Champaign County, including 9.3 inches near St. Joseph, 11 inches in Ogden, and 13 inches 2 miles east of Urbana. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Piatt
- When
- March 24, 1:00 PM CST to March 25, 12:00 AM CST
- Where
- Piatt forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.010, -88.591 (the zone’s center; the record gives no point)
Weather observers reported 9 to 14 inches of snow across Piatt County, including 9.3 inches 2 miles northeast of Cisco, 11.3 inches in Mansfield, and 13.5 inches 6 miles northeast of Monticello. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
Heavy Snow, Vermilion
- When
- March 24, 1:00 PM CST to March 25, 3:00 AM CST
- Where
- Vermilion forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Weather observers reported 9 to 12 inches of snow across Vermilion County, including 9.3 inches 3 miles southeast of Henning and 11.3 inches in Danville. The heavy snow led to the closing of many area schools and businesses and caused numerous traffic accidents across the area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arkansas, March 24, 2013$1.2 million · 45 events
- Hail and Damaging Winds in Florida, March 24, 20131 injured · $250,000 · 1 in hail · 26 events
- Tornado and Damaging Winds in Kentucky, March 24, 2013$155,000 · EF1 · 3 events
- Winter Storm and Winter Weather in Ohio, March 24 to 25, 201330 events
- Winter Storm and Winter Weather in Virginia, March 24 to 25, 201325 events
- Winter Weather in Virginia, March 24 to 25, 201323 events
- Heavy Snow and Winter Weather in Indiana, March 24 to 25, 201320 events
- Winter Storm in Indiana, March 24 to 25, 201319 events
- Blizzard and Heavy Snow in Illinois, March 24, 201315 events
- Heavy Snow and Winter Weather in West Virginia, March 24 to 26, 201315 events
- Heavy Snow in Missouri, March 24, 201314 events
- Damaging Winds in Florida, March 24, 20131 injured · $9,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439028, 439033, 439039, 439018, 439022, 439023, 439026, 439030, 439034, 439041, 439043, 439050, 439020, 439021, 439027, 439031, 439047, 439029, 439045, 439036, 439024, 439025, 439019, 439037, 439048.